Disease-related and drug-induced skin manifestations in inflammatory bowel disease

Pieter Hindryckx, Gregor Novak, Antonio Costanzo, Silvio Danese

Research output: Contribution to journalReview article

Abstract

Introduction: Skin manifestations are common in patients with inflammatory bowel diseases (IBD) and can be part of a concomitant illness with a shared genetic background, an extra-intestinal manifestation of the disease, or a drug side-effect. Areas covered: We provide a practical overview of the epidemiology, pathogenesis, diagnosis, therapeutic approach and prognosis of the most frequent disease-related and drug-induced cutaneous manifestations in IBD, illustrated by cases encountered in our clinical practice. Among the most frequently encountered IBD-related lesions are erythema nodosum, pyoderma gangrenosum and Sweet’s syndrome. Common skin manifestations with a strong association to TNF antagonists are local injection site reactions, psoriasiform lesions, cutaneous infections, vasculitides and lupus-like syndromes. In addition, we discuss the relation of thiopurines and TNF antagonists with the risk of skin cancer. Expert commentary: We hope this review will help caretakers involved in the management of IBD patients to recognize the lesions and to manage them in close collaboration with a dedicated dermatologist.

Original languageEnglish
Pages (from-to)203-214
Number of pages12
JournalExpert Review of Gastroenterology and Hepatology
Volume11
Issue number3
DOIs
Publication statusPublished - Mar 4 2017

    Fingerprint

Keywords

  • cutaneous
  • drug-induced
  • extra-intestinal
  • inflammatory bowel disease
  • Skin lesions

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Cite this